The EGFR inhibitor (EGFRI) agents are an important component of the treatment armamentarium for metastatic colorectal cancer (mCRC) and are therapeutic options for additional cancers as well. The characteristic papulo-pustular rash seen in > 50% of patients receiving EGFRIs can be severe, sometimes leading to dose interruption or cessation of therapy. Optimal treatment strategies for the EGFRI -induced rash have not yet been identified, but anecdotal reports and smaller studies suggest that the use of topical corticosteroids, antibiotic lotions, semi-synthetic tetracycline agents and sunscreen may be helpful in the reduction of rash or rash-related symptoms. Previous reports have suggested that sun exposure may worsen the EGFRI -induced rash.
Jatoi et al. studied the use of sunscreen and whether treatment prevents or mitigates EGFRI-induced rash.1 This randomized, placebo-controlled, double-blinded trial involved patients without rash starting therapy with an EGFRI agent.
- 110 patients were randomized to sunscreen (sun protection factor (SPF) of 60), applied twice a day for 28 days (n = 54) versus placebo (n = 56)
- Patients were monitored for the presence of rash and quality of life during the 4-week study intervention and then followed an additional 4 weeks
- Primary endpoint was to compare the incidence of rash between the two study groups
- Secondary endpoints included rash severity
The cumulative incidence of rash was comparable between the two study arms.
- A logistic regression model to determine other factors included
- Study arm
- Use of photosensitivity medications
- Sun intensity by geographical zone
- Season at enrollment
- Type of EGFRI
- Use of corticosteroids
- Use of antibiotics
The authors noted that adjustments for the previous factors did not make a difference and there was no statistically significant difference between rash developments based on study arm.
- Physician-reported rash occurred in 38 (78%) and 39 (80%) sunscreen-treated and placebo-controlled patients, respectively (P = 1.00).
- No differences in rash severity were noted between the two study arms.
- No significant differences were noted when adjustment was made for sun intensity by geographical zone, season and use of photosensitivity medicines.
- Quality of life scores (measured by Skindex-16) declined during the study period, but were comparable between the two arms.1
Clinicians continue to struggle over optimal management of EGFR-inhibitor-induced skin rash. This rash is a common finding in patients taking EGFR-inhibitor therapy, and when severe, may lead to dose interruption or cessation of therapy. Therefore, there is great interest in improving the clinical management of these patients to avoid taking patients off therapy that could be beneficial for them.
There are a limited number of clinical trials that have specifically examined optimal treatment strategies for EGFR-inhibitor-induced rash.
- The total number of patients studied in these trials numbers less than 500
- There is great need for additional information on how best to treat this symptom
- Sunscreen has been recommended for patients receiving these agents
- The STEPP Trial,*one of the largest trials studying treatment of EGFRI-induced rash examined the use of sunscreen, a skin moisturizer, topical steroid and an oral semi-synthetic tetracycline agent, showing a significant benefit with the combination.2
However, Jatoi and colleagues demonstrates that sunscreen, when used as a single agent, does not have efficacy in the reduction of either the incidence or severity of EGFR-inhibitor-induced rash. Further research is needed to determine the best approach to the management of this common side effect of EGFRI therapy.
*STEPP Trial summary available on this web site at: http://www.managecrc.com/Articles/ArticleReader.aspx?article=218&page=1
- Jatoi A, Thrower A, Sloan JA et al. Does sunscreen prevent epidermal growth factor receptor (EGFR) inhibitor-induced rash? Results of a placebo-controlled trial from the north Central Cancer Treatment Group (N05C4). The Oncologist. 2010;15:1016-1022. doi:10.1634/theoncologist.2010-0082 Link to abstract at: http://www.ncbi.nlm.nih.gov/pubmed/20798191
- LaCouture MC, Mitchell EP, Piperdi B et al. Skin toxicity evaluation protocol with panitumumab (STEPP), a phase II, open-label, randomized trial evaluating the impact of a pre-emptive skin treatment regimen on skin toxicities and quality of life in patients with metastatic colorectal cancer. J Clin Oncol. 2010;28:1351-1357. doi: 10.1200/JCO.2008.21.7828 Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/20142600